Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 22, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 17, 2008, 7:24 PM CDT for Deaf Smith County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 17, 2008, 7:58 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 81 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:45 PM CDT | HAIL 1 | 3 S Bootleg, TX | HAIL INCREASING IN SIZE AT TIME OF REPORT...ALSO REPORTED ROTATING WALL CLOUD |
| Jun 17, 7:45 PM CDT | HAIL 1 | Bootleg, TX | QUARTER SIZE HAIL OR LARGER REPORTED NEAR BOOTLEG. WALL CLOUD ALSO OBSERVED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 180024 TORAMA TXC117-180130- /O.NEW.KAMA.TO.W.0022.080618T0024Z-080618T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 724 PM CDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 830 PM CDT * AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BOOTLEG... OR ABOUT 23 MILES WEST OF HEREFORD...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... BOOTLEG BY 730 PM CDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3514 10303 3488 10244 3475 10253 3475 10303 TIME...MOT...LOC 0024Z 314DEG 18KT 3487 10280 $$ LG
3 follow-up statements
000 WWUS54 KAMA 180042 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 742 PM CDT TUE JUN 17 2008 TXC117-180130- /O.CON.KAMA.TO.W.0022.000000T0000Z-080618T0130Z/ DEAF SMITH TX- 742 PM CDT TUE JUN 17 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHWESTERN DEAF SMITH COUNTY... AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BOOTLEG...OR ABOUT 25 MILES WEST OF HEREFORD...MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BOOTLEG... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3514 10303 3488 10244 3475 10253 3475 10303 TIME...MOT...LOC 0042Z 350DEG 25KT 3476 10282 $$ LG
000 WWUS54 KAMA 180050 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 748 PM CDT TUE JUN 17 2008 TXC117-180130- /O.CON.KAMA.TO.W.0022.000000T0000Z-080618T0130Z/ DEAF SMITH TX- 748 PM CDT TUE JUN 17 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHWESTERN DEAF SMITH COUNTY... AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS 3 MILES SOUTH OF BOOTLEG...OR ABOUT 24 MILES WEST OF HEREFORD...MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BOOTLEG... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. AT 745 PM...THE EMERGENCY MANAGER FROM DEAF SMITH COUNTY REPORTED QUARTER SIZE HAIL 3 MILES SOUTH OF BOOTLEG. ALSO A ROTATING WALL CLOUD WAS REPORTED UNDER THIS STORM. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3514 10303 3488 10244 3475 10253 3475 10303 TIME...MOT...LOC 0048Z 346DEG 23KT 3474 10281 $$ GOEHRING
000 WWUS54 KAMA 180058 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 758 PM CDT TUE JUN 17 2008 TXC117-180108- /O.CAN.KAMA.TO.W.0022.000000T0000Z-080618T0130Z/ DEAF SMITH TX- 758 PM CDT TUE JUN 17 2008 ...THE TORNADO WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA AND NO LONGER POSES A TORNADIC THREAT TO SOUTHWEST DEAF SMITH COUNTY. THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA AS SEVERE THUNDERSTORMS ARE STILL POSSIBLE. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3514 10303 3488 10244 3475 10253 3475 10303 TIME...MOT...LOC 0058Z 346DEG 23KT 3468 10279 $$ LG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 5:23 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 17, 5:23 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 523 PM CDT TUE JUN 17 2008 .UPDATE... HAVE UPDATED THE ZONE FORECAST TO INCLUDE MENTION OF THE NEW SEVERE THUNDERSTORM WATCH 561. ALSO INCREASED PRECIP CHANCES TONIGHT GIVEN INCREASED CONFIDENCE IN THE DEVELOPING MCS BRINGING WIDESPREAD PRECIPITATION. && .PREV DISCUSSION... /ISSUED 333 PM CDT TUE JUN 17 2008/ DISCUSSION... WEATHER PATTERN THE NEXT WEEK WILL BE CHARACTERIZED BY AN UPPER LEVEL RIDGE OVER SOUTHERN NEW MEXICO AND NORTHERN OLD MEXICO...WITH AN UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION. THIS LEAVES THE SOUTHERN PLAINS IN PERSISTENT NORTHWESTERLY FLOW ALOFT. SEVERAL MINOR DISTURBANCES MOVE THROUGH THE FLOW...BUT THE GENERAL PATTERN REMAINS THE SAME. TONIGHT...CONVECTION ORIGINATING OVER THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO AIDED BY A MINOR DISTURBANCE WILL MOVE EAST AND SOUTHEAST INTO THE PANHANDLES REGION. CONVECTION IS EXPECTED TO BECOME WIDESPREAD AND DEVELOP INTO AN MCS AND MOVE THROUGH THE REMAINDER OF THE PANHANDLES OVERNIGHT TONIGHT. STEEP MID-LEVEL LAPSE RATES WOULD SUPPORT A LARGE HAIL THREAT...EVOLVING MORE INTO A DAMAGING WIND THREAT OVERNIGHT AS THE MCS PUSHES THROUGH. ANOTHER DISTURBANCE APPROACHES THE REGION FROM THE NORTH WEDNESDAY NIGHT...PUSHING A COLD FRONT/SURFACE TROUGH THROUGH THE PANHANDLES OVERNIGHT. AT THIS POINT LOOKS LIKE MOST OF THE ENERGY AND CONVECTION WILL BE FORMING TO THE NORTH AND POTENTIALLY IMPACTING THE NORTHERN AND EASTERN PANHANDLES OVERNIGHT WEDNESDAY NIGHT. THEREFORE HAVE DECIDED TO REDUCE PRECIP CHANCES SIGNIFICANTLY OVER THE SOUTHERN AND WESTERN PANHANDLES FOR THIS TIME PERIOD...WHILE KEEPING HIGHER PRECIP CHANCES TO THE NORTH AND EAST. UPSLOPE EASTERLY FLOW BEHIND THE FRONT ON THURSDAY MAY LEAD TO THUNDERSTORM DEVELOPMENT OVER THE HIGHER TERRAIN IN NEW MEXICO AND THE FAR WESTERN PANHANDLE...POSSIBLY IN THE VICINITY OF A REMNANT BOUNDARY. THESE STORMS WILL THEN MOVE EASTWARD THROUGH THE PANHANDLES OVERNIGHT THURSDAY NIGHT. GFS SUGGESTS ANOTHER DISTURBANCE MAY IMPACT THE PANHANDLES FROM THE NORTH FRIDAY NIGHT. GENERALLY DRY CONDITIONS EXPECTED THROUGH REMAINDER OF FORECAST AS UPPER RIDGE SHIFTS SLIGHTLY TO THE EAST. THIS SUGGESTS DRY AND HOT CONDITIONS FOR THE EARLY PART OF NEXT WEEK. GENERALLY REMAINED CLOSE TO MEXMOS TEMPERATURES THROUGH THE ENTIRE FORECAST. KIMBLE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/13
Hazardous weather outlook, Jun 17, 6:47 PM CDT, 37 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 647 PM CDT TUE JUN 17 2008 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 647 PM CDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES...AND UNTIL MIDNIGHT CDT FOR THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTHEAST INTO THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...THURSDAY NIGHT...FRIDAY NIGHT...AND AGAIN SATURDAY NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER DEVELOPMENTS TODAY THROUGH SATURDAY...AND BE PREPARED FOR POSSIBLE ACTIVATION. BROST/KIMBLE
In the hours before
Special weather statement, Jun 17, 6:19 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 619 PM CDT TUE JUN 17 2008 TXZ006-172345- HARTLEY TX- 619 PM CDT TUE JUN 17 2008 ...STRONG THUNDERSTORM IN CENTRAL HARTLEY COUNTY... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARTLEY MOVING SOUTHEAST AT 30 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL HARTLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CLK
Local storm report, Jun 17, 6:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT TUE JUN 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL VEGA 35.25N 102.43W
06/17/2008 E1.00 INCH OLDHAM TX TRAINED SPOTTER
&&
EVENT NUMBER 00608
MRKLocal storm report, Jun 17, 6:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT TUE JUN 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 7 WNW CHANNING 35.74N 102.45W
06/17/2008 E1.75 INCH HARTLEY TX PUBLIC
&&
EVENT NUMBER 00609
MRKLocal storm report, Jun 17, 6:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT TUE JUN 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 W CHANNING 35.68N 102.44W
06/17/2008 E1.00 INCH HARTLEY TX PUBLIC
&&
EVENT NUMBER 00610
MRKLocal storm report, Jun 17, 7:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT TUE JUN 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 4 WNW VEGA 35.28N 102.48W
06/17/2008 E2.00 INCH OLDHAM TX PUBLIC
HEN EGG SIZE HAIL
&&
EVENT NUMBER 00611
MRKLocal storm report, Jun 17, 7:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT TUE JUN 17 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 WNW VEGA 35.28N 102.48W
06/17/2008 E2.00 INCH OLDHAM TX PUBLIC
HEN EGG SIZE HAIL
&&
CORRECTED EVENT TIME
EVENT NUMBER 00611
KRAMARThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:07 PM CDT | Areal Flood Advisory | AMA | Oldham, Potter, Randall | 67 min |
| Jun 17, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 53 min |
| Jun 18, 5:56 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 64 min |
| Jun 18, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 61 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.